|Home > Community resources > HealthDay News > Synthetic Pot a Growing Danger, CDC Report Finds|
Synthetic Pot a Growing Danger, CDC Report Finds
Calls to poison control centers jumped more than 300 percent from January to April
By Steven Reinberg
THURSDAY, June 11, 2015 (HealthDay News) -- Calls to poison centers for problems caused by synthetic marijuana spiked more than 220 percent since last year, according to a new U.S. government report.
That includes a 330 percent increase in calls from January 2015 to April 2015, the report from the Centers for Disease Control and Prevention said.
Officially known as synthetic cannabinoid and sold under such names as Spice, K2, Black Mamba and Crazy Clown, the products are made by spraying psychoactive chemicals onto plant material.
Despite these problems and attempts to have them banned, they remain on the market as herbal products and are readily available, according to Royal Law, author of the new report and an epidemiologist with the CDC.
"These products mimic the active ingredient in marijuana, a synthetic version of which is spayed on plant material and smoked to get a high," Law said. "This is an emerging public health threat."
According to the report, between January 2015 and May 2015, poison centers in 48 states logged almost 3,600 calls related to synthetic marijuana use. During the same period last year, these centers received about 1,100 calls.
Even more surprising is the most recent jump in calls. In April this year, more than 1,500 calls were made to poison control centers, up from about 350 in January 2015.
What's worse, 15 deaths have been reported in 2015 -- a three-fold increase over the five deaths reported in 2014, the researchers noted.
Most of the people who call poison centers for bad reactions to synthetic marijuana are between 20 and 29 years old, Law said. Also, 81 percent of callers are male, the report said.
Law said that the most frequent calls to poison centers about reactions to synthetic marijuana were for agitation, tachycardia (a very fast heartbeat), drowsiness or lethargy, vomiting and confusion. He said the reason for the dramatic increase in calls isn't known.
Although the U.S. Drug Enforcement Agency has banned some of these products, manufacturers skirt the ban by labeling their products as herbal incense. Some manufacturers have labeled their products "not for human consumption," Law said.
"Even though these products are often marketed as natural and safe, they are not," he said. "We have seen very severe health effects and even deaths."
The findings are in the June 12 issue of the Morbidity and Mortality Weekly Report.
Dr. Scott Krakower, the assistant unit chief of psychiatry at Zucker Hillside Hospital in Glen Oaks, N.Y., said, "It's unclear why these calls are rising."
Krakower said people don't realize that these products aren't benign and can have profound health effects. "They feel these products are harmless or they just don't know about their dangers," he said.
People should be cautious about using these products, he warned. "They can cause severe paranoia, agitation and depression. They are really quite dangerous."
For more information on synthetic marijuana, visit the American Association of Poison Control Centers.
Copyright © 2015 HealthDay. All rights reserved.